Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, August 5, 2017

August 5, 2017 · NWS OUN · 6 events in 4 counties and zones

Numerous thunderstorms formed across southwest and south-central Kansas during the later afternoon in an unstable airmass near a stationary surface front. These storms, along with more isolated storms further south into western Oklahoma, moved east-southeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous thunderstorms formed across southwest and south-central Kansas during the later afternoon in an unstable airmass near a stationary surface front. These storms, along with more isolated storms further south into western Oklahoma, moved east-southeastward. The most intense storms occurred in far northern Oklahoma and southern Kansas. Sporadic marginally severe hail and severe wind gusts causing some damaging to utility poles occurred with these storms during the evening of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 1:39 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 1:39 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
239 PM CDT Sat Aug 5 2017

.DISCUSSION...
Concerns continue to be with severe potential tonight as well as
heavy rainfall across parts of the area through Monday and perhaps
late this upcoming week as well.

Expect isolated storms to be possible as early as 3-4pm this
afternoon across parts of southwestern OK into western north TX
with more widespread activity developing later this evening across
northwest/northern Oklahoma. Surface boundary and convergence
along this boundary from southwest Kansas into the panhandle
region will be the focus for convective initiation as upper
shortwave makes its way east/southeast into the region.
Instability and deep layer wind shear will be sufficient for a few
severe storms with both a hail and wind threat.

As we move through the evening these storms are expected to
develop into a line or complex of storms that will continue to
pose a wind threat as they move east and southeast across the area
overnight. Heavy rain potential exists as well, but expected to
remain rather isolated in nature as storms remain progressive.

Main synoptic boundary is expected to drop south to near the I-44
corridor Sunday afternoon and again will be focus for additional
rain/thunderstorm development. Some strong storms will be
possible, mainly across southern half of Oklahoma south into north
Texas. Heavy rain will also continue to be a concern.

Best rain chances remain across southern Oklahoma into north Texas
through the first part of the upcoming week before several
additional disturbances drop southeast across the southern Plains
during the second half of the week into next weekend. This will
keep rain chances in the forecast for much of the area, along with
cooler temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  92  70  81 /  70  30  50  40
Hobart OK         75  94  70  82 /  50  30  50  50
Wichita Falls TX  77  99  71  86 /  30  50  70  60
Gage OK           67  85  64  82 /  60  10  20  20
Ponca City OK     70  87  67  81 /  70  30  20  10
Durant OK         76  94  73  86 /  30  60  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/30
Hazardous weather outlook, Aug 5, 11:04 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook...updated
National Weather Service Norman OK
1204 PM CDT Sat Aug 5 2017

OKZ004>048-050>052-TXZ083>090-061015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1204 PM CDT Sat Aug 5 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms this afternoon
and tonight across portions of northern and western Oklahoma.

Location...
The Slight Risk is north of a line from Cheyenne to Enid and Ponca
City. A Marginal Risk surrounds the Slight Risk area and is north
of a line from Vernon to Chickasha to Shawnee.

Timing...
Isolated thunderstorms are possible by 3 or 4 pm, however,
thunderstorm coverage is expected to increase by 7 to 8 pm.
Thunderstorms will then move across much of northern and portions
of central Oklahoma overnight.

Impacts...
Damaging wind gusts up to 70 mph and large hail up to ping pong
ball size are the primary threats, especially with storms during
the afternoon and evening.

Discussion...
Isolated to widely scattered thunderstorms should develop during
the afternoon across mainly western Oklahoma and portions of north
Texas. The stronger storms will be capable of strong to severe
wind gusts and some hail.

Thunderstorms that develop later in the day across northwest
Oklahoma will be capable of large hail and damaging winds. By mid-
evening the threat should evolve to mostly damaging winds as
individual storms in northwest Oklahoma consolidate and move east-
southeastward. The damaging wind threat may continue into the
night.

.Heavy Rain/Flooding...
Thunderstorms could produce heavy rainfall across the area this
evening and tonight resulting in localized flooding. The most
likely locations to experience heavy rain and flooding are
portions of northern and eastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms chances will continue through next Friday across
parts of Oklahoma and north Texas, with the greatest chance
occurring on Sunday and Monday. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread or significant severe weather is not expected.

.Heavy Rain/Flooding...
Thunderstorms may produce locally heavy rainfall across the area
anytime Sunday through next Friday, especially Sunday through
Monday. Several inches of rainfall may occur across parts of
Oklahoma and north Texas through the middle of next week. The
heavy rainfall may result in flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 5, 3:44 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
444 PM CDT SAT AUG 5 2017

OKZ033-052215-
Harmon OK-
444 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR Harmon County Until 515 PM CDT...

AT 440 PM CDT, a strong thunderstorm was located near Dodson, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3495 10000 3494 9973 3486 9973 3486 9972
      3477 9972 3477 9970 3455 9967 3458 10000
TIME...MOT...LOC 2140Z 267DEG 21KT 3473 9997

SIX
Special weather statement, Aug 5, 3:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
452 PM CDT SAT AUG 5 2017

OKZ004-009-010-052230-
Woodward OK-Harper OK-Ellis OK-
452 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward...southern
Harper and northwestern Ellis Counties Until 530 PM CDT...

AT 447 PM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Fort Supply to 8 miles southeast of Follett,
moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rainfall resulting in reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Woodward, Shattuck, Gage, Fargo, Fort Supply, May, Tangier and
Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3660 10000 3672 9930 3630 9930 3626 10000
TIME...MOT...LOC 2147Z 265DEG 36KT 3653 9960 3636 10002

03
Special weather statement, Aug 5, 4:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
514 PM CDT SAT AUG 5 2017

TXZ088-089-052245-
Archer TX-Baylor TX-
514 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Archer and central Baylor
Counties Until 545 PM CDT...

AT 508 PM CDT, a strong thunderstorm was located near Lake Kickapoo,
moving east at 20 MPH. Another strong thunderstorm was located over
Seymour.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 45 to 50 MPH...

LAT...LON 3341 9935 3375 9933 3382 9856 3349 9864
TIME...MOT...LOC 2208Z 278DEG 16KT 3370 9883

SIX
Special weather statement, Aug 5, 4:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
518 PM CDT SAT AUG 5 2017

OKZ033-034-036-052245-
Harmon OK-Greer OK-Jackson OK-
518 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR Harmon...south central Greer and
west central Jackson Counties Until 545 PM CDT...

AT 513 PM CDT, a strong thunderstorm was located near Hollis, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 45 to 50 MPH...

LAT...LON 3487 9996 3492 9950 3456 9955 3458 9999
TIME...MOT...LOC 2213Z 278DEG 15KT 3465 9991

SIX
Special weather statement, Aug 5, 4:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
539 PM CDT SAT AUG 5 2017

OKZ004-010-052315-
Woodward OK-Harper OK-
539 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Woodward and southeastern
Harper Counties Until 615 PM CDT...

AT 534 PM CDT, a strong thunderstorm was located 8 miles north of
Woodward, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Woodward, Mooreland and Alabaster Caverns State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3679 9926 3679 9924 3675 9911 3665 9902
      3660 9897 3650 9896 3638 9948 3666 9957
      3680 9928
TIME...MOT...LOC 2234Z 259DEG 31KT 3655 9939

03
Special weather statement, Aug 5, 4:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 PM CDT SAT AUG 5 2017

TXZ087-088-052315-
Knox TX-Baylor TX-
544 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Knox and southern
Baylor Counties Until 615 PM CDT...

AT 540 PM CDT, a strong thunderstorm was located near Goree, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 40 to 45 MPH...

LAT...LON 3340 9959 3350 9960 3355 9899 3340 9899
TIME...MOT...LOC 2240Z 263DEG 18KT 3343 9950

SIX

The radar

The Vance AFB radar (KVNX), 121 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
August 5, 5:00 PM CST
Where
Woodward County, 2.93 mi WNW of Woodward
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.449, -99.437

Several utility poles were snapped on Highway 412. Time was estimated.

Thunderstorm Wind, Ellis

When
August 5, 5:33 PM CST
Where
Ellis County, (Gag)gage Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.300, -99.780

Thunderstorm Wind, Alfalfa

When
August 5, 5:33 PM CST
Where
Alfalfa County, 3.45 mi N of Burlington
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.950, -98.420

No damage reported.

Hail, Woodward

When
August 5, 5:48 PM CST
Where
Woodward County, 9.74 mi S of Tangier
Measured
1 in hail
Reported by
Public
Coordinates
36.280, -99.550

Thunderstorm Wind, Alfalfa

When
August 5, 5:52 PM CST
Where
Alfalfa County, 6.22 mi N of Burlington
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
36.990, -98.420

Power poles downed by a downburst.

Thunderstorm Wind, Kay

When
August 5, 8:51 PM CST
Where
Kay County, 1.31 mi ENE of (Pnc)ponca City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Storm Chaser
Coordinates
36.740, -97.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719756, 719757, 719759, 719760, 719761, 719762.